Wyoming, 2010

Damaging Wind in Wyoming, July 18, 2010

July 18, 2010 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced wind gusts near 70 mph across far northeastern Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts near 70 mph across far northeastern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 18, 1:10 PM MST, 5 hours 6 minutes earlier.

Area forecast discussion, Jul 18, 1:10 PM MST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
210 PM MDT SUN JUL 18 2010

.DISCUSSION...AT 20Z SFC MAP SHOWS HIGH PRES NOW IN ERN SD/ERN
NEBRASKA WITH MOIST SE UPSLOPE FLOW ACRS WRN SD/NERN WY. SCT
SHWS/TSTMS OVER NORTH-CENTRAL SD WILL CONT TO MOVE EAST...MAY
SEE AN ISOLD SHWR/TSTM OVR PERKINS/ZIEBACH COUNTIES THIS AFT...
OTHERWISE SHOULD REMAIN MAINLY DRY. ATMS WILL DE-STABILIZE ACRS
NERN WY/FAR WRN SD BY LATE THIS AFT AND INTO THIS EVENING. MAY
SEE AN ISOLD TSTM OR TWO THRU 00Z IN NERN WY/BLK HILLS.

TONIGHT...MOIST SE RETURN FLOW WL CONT TO PUSH MOISTRUE INTO REGION.
SCT TSTMS CAN BE EXPECTED TO DVLP EARLY IN EVENING OVR NERN WY/ FAR
WRN SD...WITH TSTMS INCREASING AS STRONGER S/W WL MV ACRS SERN MT
AND NWRN SD LATER IN THE EVENING AND OVERNIGHT. S/W WL COMBINE WITH
MODERATE INSTABILITY/ CAPE OF 500-750 J/KG AND INCREASING LLVL JET
TO PRODUCE ANOTHER AREA OF TSTMS MVG ACRS NERN WY INTO WRN SD
OVERNIGHT. 0-6KM BULK SHEAR 50-60 KTS...THUS WL EXPECT THREAT OF
LARGE HAIL.THOUGH SHLD BE FAIRLY ISOLD. DOWNDRAFT CAPE OF 1000-1500
J/KG FM 00-03Z WOULD SUGGEST EARLY THREAT OF STRONG WINDS ALSO.

MON/MON NITE...ANOTHER S/W WILL MV THRU UPPER FLOW AND ACRS REGION.
AIRMASS WILL BE MODERATELY UNSTABLE WITH CAPE AROUND 1000-1500 J/KG.
0-6KM BULK SHEAR 50-60 KTS ACRS NERN WY/BLK HLS AND SRN SD. EXPECT
SCT TSTMS TO DVLP AGAIN WITH A FEW SVR TSTMS POSSIBLE. MAIN THREAT
WL BE LARGE HAIL...THOUGH DOWNDRAFT CAPE OF 1000-1500 J/KG ACRS SWRN
SD/SRN PORTIONS OF CAMPBELL/WESTON COUNTIES MAY PRODUCE AN ISOLD
WIND REPORT OR TWO. SEASONAL TEMPS IN 80S DURING DAY/MID 50S-MID 60S
DURING NIGHT CAN BE EXPECTED.

TUES/TUES NITE...WL BE SIMILAR TO MON...AIRMASS MODERATELY UNSTABLE
WITH CAPE OF 1250-1750 J/KG ACRS NERN WY/FAR WRN SD. 0-6KM BULK
SHEAR ARD 60 KTS...LOOKS LIKE SCT TSTMS AGAIN WITH A FEW SVR TSTMS
POSSIBLE...LKS LIKE LARGE HAIL WL BE MAIN THREAT. SEASONAL TEMPS IN
80S DURING DAY/MID 50S-MID 60S DURING NIGHT CAN BE EXPECTED.

EXTENDED...A VARIETY OF S/W'S WILL SLIDE THROUGH WEST/SOUTHWEST
FLOW ALOFT...BRINGING A DAILY CHANCE FOR THUNDERSTORMS THROUGH THE
WORK WEEK. A BRIEF DRY PERIOD IS EXPECTED SATURDAY AS A WEAK RIDGE
PASSES OVER...WITH CHANCES FOR STORMS RETURNING BY SUNDAY.

&&

.AVIATION...ISOLD/SCT TSRA WILL DEVELOP ACROSS WESTERN AREAS THIS
AFTERNOON AND TRACK EASTWARD TONIGHT. SOME STORMS MAY BECOME CAPABLE
OF PRODUCING HAIL AND STRONG WIND GUSTS. OTHERWISE...VFR CONDITIONS
ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jul 18, 7:39 AM MST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
839 AM MDT SUN JUL 18 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
839 AM MDT (939 AM CDT) SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL RE-DEVELOP OVER NORTHEAST
WYOMING AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON...SPREADING EAST
AND INCREASING IN COVERAGE TONIGHT. THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS MAY BECOME SEVERE OVER PARTS OF WESTERN AND
SOUTH CENTRAL SOUTH DAKOTA...PARTICULARLY SOUTH OF A LINE FROM
SPEARFISH TO FAITH. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A NEARLY DAILY CHANCE FOR THUNDERSTORMS FROM MONDAY
THROUGH SATURDAY. AT THIS TIME...WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 18, 5:49 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
649 PM MDT SUN JUL 18 2010

WYZ054-056-190145-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-
649 PM MDT SUN JUL 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CROOK AND NORTHERN
CAMPBELL COUNTIES UNTIL 745 PM MDT...

AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RECLUSE...OR 28 MILES NORTH OF DOWNTOWN
GILLETTE...MOVING EAST AT 65 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN AND FREQUENT LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WESTON...
  OSHOTO...
  NEW HAVEN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CLARK

The radar

The Rapid City radar (KUDX), 211 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 18, 6:16 PM MST
Where
Campbell County, 7.92 mi NW of Rockypoint
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.989, -105.202

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238602.